Patients on hemodialysis who have hepatitis C virus (HCV) infection treated with sofosbuvir, a direct acting antiviral medication, should be monitored closely for serum potassium increases, Chinese researchers warn.

Taotao Yan, MD, of the First Affiliated Teaching Hospital, and colleagues compiled a case series of 33 patients with stage 5 chronic kidney disease (CKD) on HD treated with a half dose of sofosbuvir (200 mg) for 24 weeks and daclatasvir (60 mg) following an HCV outbreak. Of these, 10 patients had 24 episodes of hyperkalemia (serum potassium levels above 5.5 mmol/L), including 21 during sofosbuvir treatment and 3 afterwards, according to results in BMC Infectious Diseases. Neither insufficient dialysis nor history of hyperkalemia before antiviral therapy accounted for these episodes. Instead, hyperkalemia was strongly associated with sofosbuvir use, according to the investigators. Bradycardia, altered intracellular Ca2+ levels, and acute interstitial nephritis have all been reported with use of the antiviral drug and may be involved. Sofosbuvir possibly induces dysfunction of the potassium channel, especially in CKD patients who take other drugs.

Clinicians should increase monitoring for serum potassium when treating CKD patients with HCV taking sofosbuvir, including when only half of the standard dose is administered, Dr Yan and colleagues concluded.

Reference

Yan T, Wang J, Li J, et al. Recurrent hyperkalemia in patients with chronic kidney disease and hepatitis C treated with direct antiviral agents. BMC Infect Dis. 19:550. doi:10.1186/s12879-019-4117-x